Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS San Angelo, TX

May 25, 1998Fisher County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 25, 1998, 8:10 PM CDT for Fisher County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 8:10 PM CDT (01:10 UTC)
Expired
May 25, 1998, 8:40 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Fisher County, TX

What was reported inside it

TimeReportWhereRemark
May 25, 8:20 PM CDTHail 1.75Rotan, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT MON MAY 25 1998

SURFACE LOW IS CURRENTLY NEAR SJT WITH A QUASISTATIONARY FRONT
EXTENDING NORTH-NORTHEAST INTO SOUTHWEST OKLAHOMA...AND COLD FRONT
DIPPING INTO THE TRANS PECOS REGION BEFORE CURVING BACK INTO
SOUTHERN NEW MEXICO. UPPER LOW IS STILL TRACKING NORTHEASTWARD ACROSS
SOUTHEAST NEW MEXICO. ATMOSPHERE REMAINS VERY UNSTABLE WITH ADAP AND
SATELLITE LIFTED INDEXES AROUND -8...BUT CAP HAS SO FAR PREVENTED
ANY CONVECTION. THICKER CIRRUS AND AREAS OF HAZE HAS KEPT
TEMPERATURES BELOW 90 DEGREES AT THIS POINT IN THE AFTERNOON.

MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE UPPER LOW BY 00Z
AND 12Z WITH NGM APPEARING TO BE TOO FAST AND TOO WEAK. WATER VAPOR
SATELLITE CURRENTLY SHOWS NO EVIDENCE OF ADDITIONAL SHORTWAVES
BEHIND THIS UPPER LOW...WHICH MAY HINDER RAIN CHANCES BEYOND THE
FIRST PERIOD. IF CONVECTION CAN GET GOING IN THE VICINITY OF THE
FRONT THIS EVENING...PERHAPS OUR DRY STREAK WOULD END. IF EXPECTED
COOLING OF MID LEVEL TEMPERATURES TAKES PLACE SOME STORMS MAY
FORM IN OUR CENTRAL AND SOUTHERN COUNTIES...BUT LIGHT SURFACE WINDS
WILL PROVIDE ONLY LIMITED MOISTURE CONVERGENCE. THIS WILL BE A VERY
CLOSE CALL FOR RAIN FROM SJT SOUTHWARD WITH NORTHEAST COUNTIES
STANDING A BETTER CHANCE WITH COOLER 700 MB TEMPERATURES AND CLOSER
PROXIMITY TO THE TRACK OF THE UPPER LOW. THIS SYSTEM MAY FIRE A
COMPLEX OF STORMS BY LATE EVENING IN THE NORTHEAST COUNTIES AS WELL
WITH AREAS NORTH AND EAST OF OUR REGION

IF WIDESPREAD CONVECTION DEVELOPS TONIGHT...OUTFLOW WILL PUSH THE
COLD FRONT EVEN FARTHER SOUTH AND DECREASE THE RAIN CHANCES FOR
TUESDAY. OTHERWISE...IF THE FRONT IS STILL AROUND SOME LATE DAY
STORMS WILL BE POSSIBLE. HAZY CONDITIONS WILL REMAIN IN OUR
SOUTHEAST COUNTIES UNLESS CONVECTIVE OUTFLOW CLEARS THE NORTHWEST
HILL COUNTRY.

ABI 071/091 43
SJT 073/092 32
JCT 070/091 32

10

In the hours before

Special weather statement, May 25, 2:28 PM CDT, 5 hours 42 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-261315-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT MON MAY 25 1998

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT...

A COLD FRONT NEAR A SAN ANGELO TO ABILENE LINE WILL REMAIN NEARLY
STATIONARY THROUGH THIS EVENING...WHILE AN UPPER LEVEL DISTURBANCE
OVER SOUTHEAST NEW MEXICO MOVES INTO NORTHWEST TEXAS TONIGHT. THE
ATMOSPHERE OVER WEST CENTRAL TEXAS HAS BECOME VERY UNSTABLE BUT WARM
AIR ALOFT HAS ACTED AS A CAP AND PREVENTED THUNDERSTORM DEVELOPMENT
SO FAR THIS AFTERNOON.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING NEAR THE COLD FRONT WITH AN
EASTWARD CELL MOVEMENT EXPECTED DURING THE REMAINDER OF THE EVENING.
DUE TO SUFFICIENT INSTABILITY...THUNDERSTORMS THAT DEVELOP COULD
QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. AREAS NORTH AND EAST OF A HASKELL TO WINTERS TO
BROWNWOOD LINE HAVE A GREATER CHANCE OF THUNDERSTORMS DUE TO
SLIGHTLY COOLER TEMPERATURES ALOFT.

THE APPROACHING UPPER LEVEL DISTURBANCE MAY PRODUCE AN AREA OF
THUNDERSTORMS LATER THIS EVENING IN NORTHWEST TEXAS...WHICH
COULD MOVE OVER THE EASTERN BIG COUNTRY LATER TONIGHT. A FEW OF
THESE LATE NIGHT STORMS MAY ALSO REACH SEVERE LEVELS.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

10
Special weather statement, May 25, 4:56 PM CDT, 3 hours 14 minutes before
TXZ114-128-252225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND
NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD
COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE
LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM
WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER
THESE SAME AREAS LATER THIS EVENING.

15
Special weather statement, May 25, 4:56 PM CDT, 3 hours 14 minutes before
TXZ114-128-252225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND
NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD
COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE
LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM
WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER
THESE SAME AREAS LATER THIS EVENING.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningSJTMitchell51 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningSJTSterling30 min
May 25, 7:25 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan50 min
May 25, 7:25 PM CDTTornado WarningSJTIrion, Tom Green50 min
May 25, 7:57 PM CDTSevere Thunderstorm WarningSJTTom Green48 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningSJTSterling51 min
May 25, 8:37 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green48 min
May 25, 8:42 PM CDTSevere Thunderstorm WarningSJTFisher48 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningSJTRunnels64 min
May 25, 8:59 PM CDTTornado WarningSJTConcho51 min
May 25, 9:50 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels65 min
May 25, 10:03 PM CDTSevere Thunderstorm WarningSJTSterling62 min
May 25, 10:48 PM CDTTornado WarningSJTColeman47 min
May 25, 11:00 PM CDTFlash Flood WarningSJTSterling3 hr
May 25, 11:03 PM CDTSevere Thunderstorm WarningSJTSterling62 min
May 25, 11:26 PM CDTTornado WarningSJTSterling49 min
May 25, 11:59 PM CDTTornado WarningSJTCoke46 min
May 26, 12:07 AM CDTSevere Thunderstorm WarningSJTNolan63 min
May 26, 12:07 AM CDTTornado WarningSJTSterling63 min
May 26, 12:41 AM CDTTornado WarningSJTCoke59 min
May 26, 1:08 AM CDTSevere Thunderstorm WarningSJTSterling47 min
May 26, 1:27 AM CDTFlash Flood WarningSJTCoke, Sterling118 min
May 26, 1:34 AM CDTSevere Thunderstorm WarningSJTCoke, Tom Green61 min
May 26, 2:14 AM CDTSevere Thunderstorm WarningSJTRunnels61 min
May 26, 2:19 AM CDTTornado WarningSJTCallahan61 min
May 26, 2:35 AM CDTSevere Thunderstorm WarningSJTConcho60 min
May 26, 4:05 AM CDTSevere Thunderstorm WarningSJTConcho50 min
May 26, 5:26 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
May 26, 5:37 PM CDTTornado WarningSJTTom Green63 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningSJTCoke51 min
May 26, 6:19 PM CDTFlash Flood WarningSJTCoke, Tom Green3 hr
May 26, 6:39 PM CDTTornado WarningSJTTom Green61 min
May 26, 6:57 PM CDTTornado WarningSJTTom Green63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.